Alert archive / Georgia / River Flood Warnings in 2009

River Flood Warning 241, NWS Atlanta, GA

December 18, 2009Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Dec 18, 2009, 6:34 PM EST for Fulton County, Georgia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2009, 6:34 PM EST (23:34 UTC)
Expired
Dec 18, 2009, 9:54 PM EST
In force
3 hr
Issued by
NWS Atlanta, GA
Flood severity
Minor

County Fulton County, GA

The radar

The Atlanta radar (KFFC), 48 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Nancy Creek at West Wesley Road at Atlanta (NANG1). The gauge peaked at 12.56 ft at Dec 18, 2009, 8:00 PM EST.

actionminormoderate5101512/1812/1912/20
Action stage
9 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02336410, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS42 KFFC 182334
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
634 PM EST FRI DEC 18 2009

...THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN GEORGIA...

  NANCY CREEK WEST WESLEY RD. NEAR ATLANTA AFFECTING FULTON COUNTY

.HEAVY RAINFALL TODAY ON SATURATED GROUND HAS RESULTED IN RENEWED RIVER
FLOODING ACROSS THE AREA.  MANY CREEKS...STREAMS...AND RIVERS WILL
EXPERIENCE FLOODING DURING THE NEXT FEW DAYS.

&&

GAC121-191334-
/O.NEW.KFFC.FL.W.0241.091218T2334Z-000000T0000Z/
/NANG1.1.ER.091218T2256Z.091218T2315Z.000000T0000Z.NO/
634 PM EST FRI DEC 18 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* FLOOD WARNING FOR 
  THE NANCY CREEK WEST WESLEY RD. NEAR ATLANTA
* FROM THIS EVENING UNTIL FURTHER NOTICE.
* AT 6 PM FRIDAY THE STAGE WAS 12.2 FEET...AND RISING.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST
  TO CONTINUE THIS EVENING.
* FLOOD STAGE IS 12.0 FEET.
* THE CREEK SHOULD FALL BELOW FLOOD STAGE BEFORE MIDNIGHT. 
* THIS CREST COMPARES TO A PREVIOUS CREST OF 12.6 FEET ON OCT 12 2009.

$$
1 follow-up statement
000 
WGUS82 KFFC 190254
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
954 PM EST FRI DEC 18 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
GEORGIA...

  NANCY CREEK WEST WESLEY RD. NEAR ATLANTA AFFECTING FULTON COUNTY
&&

GAC121-190324-
/O.CAN.KFFC.FL.W.0241.000000T0000Z-091219T0254Z/
/NANG1.1.ER.091218T2256Z.091219T0100Z.091219T0149Z.NO/
954 PM EST FRI DEC 18 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE NANCY CREEK WEST WESLEY RD. NEAR ATLANTA
* UNTIL FURTHER NOTICE. 
* AT 9 PM EST FRIDAY THE STAGE WAS 11.4 FEET...AND FALLING.
* FLOOD STAGE IS 12.0 FEET. 
* THE CREEK CRESTED AT 12.6 FEET EARLY FRIDAY EVENING AND HAS BEEN
  FALLING EVER SINCE. ADDITIONAL FLOODING IS NOT EXPECTED AT THIS
  TIME.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Dec 18, 5:25 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 18, 5:25 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EST FRI DEC 18 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
WINDS HAVE DROPPED BELOW ADVISORY CRITERIA AS OF 3 PM...AND THUS
WILL DROP THE WIND ADVISORY SHORTLY. HEAVY RAIN ALSO BEGINNING TO
WIND DOWN THIS AFTERNOON ACROSS WESTERN GA AND WILL START
DIMINISHING BY EARLY EVENING OVER EASTERN PORTIONS OF THE LOCAL
FORECAST AREA. LOW PRESSURE DEPARTING TO THE NORTHEAST AND HIGH
BUILDING IN FROM THE WEST WILL SHIFT WINDS FROM THE NORTHWEST LATE
TONIGHT...WITH STRONGER LOW LEVEL COLD ADVECTION DEVELOPING BY 12Z
SATURDAY. WET BULB TEMPERATURES DROP BELOW FREEZING IN THE
NORTHEAST GA MOUNTAINS BY THAT TIME...THUS WE COULD SEE RESIDUAL
PRECIP CHANGING BACK TO LIGHT SNOW BY MORNING...BECOMING MORE
LIKELY ACROSS THE TYPICAL NORTHWEST UPSLOPE FLOW SNOW LOCATIONS
OVER THE NORTH GA MOUNTAINS SATURDAY MORNING. MOUNTAIN SNOW
ACCUMULATION SHOULD BE LIMITED BY SURFACE TEMPERATURES JUST ABOVE
FREEZING AS BEST CHANCE OF SNOW OCCURS DURING THE DAY ON
SATURDAY...AROUND TIME OF PEAK DIURNAL HEATING. MAY SEE A FEW
LIGHT SNOW SHOWERS LAST INTO SUNDAY IN THE FAR NORTH.

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE SURFACE HIGH BUILDING IN FROM THE WEST WILL CROSS GEORGIA ON
MONDAY...LIFTING NORTHEAST INTO THE MID-ATLANTIC STATES BY
TUESDAY. GLOBAL MODELS SHOW THIS HIGH MERGING WITH A NEW ENGLAND
HIGH LATE NEXT WEEK SETTING THE STAGE FOR OUR NEXT WEDGE SCENARIO.
WARM ADVECTION/ISENTROPIC ASCENT OVER THE WEDGE FRONT DEVELOPS ON
WEDNESDAY NIGHT IN ADVANCE OF THE NEXT SIGNIFICANT LOW PRESSURE
SYSTEM MOVING THROUGH THE SOUTHEASTERN STATES ON CHRISTMAS EVE AND
CHRISTMAS DAY. THE MODELS ARE HANDLING THE UPPER LEVEL FEATURES OF
THIS NEXT SYSTEM WITH SOME CONSISTENCY...THOUGH THE EVOLUTION OF
THE SURFACE LOW IS A BIT MORE UNCERTAIN. THE MOST PROBABLE
SITUATION IS THAT THIS SYSTEM SHOULD BE PRIMARY RAIN PRIOR TO A
STRONG COLD FRONT PASSAGE ON CHRISTMAS EVE. MODELS CONTINUE TO
HINT AT THE POSSIBILITY OF LIGHT SNOW IN THE STRONG COLD ADVECTION
BEHIND THE FRONT ON CHRISTMAS DAY FOR PORTIONS OF NORTH GA.
RRH

.AVIATION...
SURFACE LOW PRESSURE CURRENTLY MOVING ACROSS SOUTH GA...WILL
CONTINUE TO PUSH OFF TO THE ENE OVERNIGHT. AS A RESULT...EXPECT
CURRENT NNE WINDS 10KTS TO SHIFT NW AND DIMINISH UNDER 10KTS BY 03Z
THIS EVENING. WINDS WILL GO WESTERLY BY SATURDAY AFTERNOON. AS FOR
CIGS AT ATL...IT APPEARS CIGS WILL WAVER BETWEEN IFR (BKN008) AND
MVFR (BKN015) BETWEEN 00Z-03Z AS THE -RA PULLS OFF TO THE ENE AND
SHORTWAVE ENERGY ALOFT SWINGS THRU THE BASE OF THE LONGWAVE TROUGH.
AS WINDS DIMINISH...SUSPECT CIGS WILL SETTLE DOWN INTO THE IFR
(OVC007) RANGE BY 03-04Z SAT. NAM SUPPORTS THIS TREND...ALTHOUGH
HOLDS THE IFR CIGS OFF UNTIL 06Z SAT. BOTH NAM AND GFS SHOW LIFR
CIGS DEVELOPING EARLY SAT MORNING...WITH NAM BY 09Z AND GFS BY 12Z
SAT. WOULD LEAN TOWARD DELAYING LIFR (OVC004) CIGS UNTIL 06Z OR
LATER...THEN IMPROVING TO IFR (OVC007) BY 15Z...AND MVFR (OVC015)
BY 18Z SAT. EXPECT THE MVFR CIGS TO PERSIST THROUGH SATURDAY...AND
LIKELY THROUGH SUNDAY MORNING DUE TO AMPLE WRAP AROUND MOISTURE
SPREADING  ACROSS THE STATE...AND MAIN AXIS OF LONGWAVE TROUGH NOT
SWINGING EAST UNTIL 16-18Z SUN.  /39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          31  45  33  48  28 /  60   5   5   5   0
ATLANTA         34  44  33  46  30 /  30  10   5   5   0
BLAIRSVILLE     31  37  28  39  25 /  70  40  30  20  10
CARTERSVILLE    33  43  31  46  26 /  40  10  10  10   5
COLUMBUS        35  53  34  51  29 /  20   5   5   5   0
GAINESVILLE     32  41  33  45  30 /  50  10  10   5   0
MACON           33  50  34  53  27 /  30   5   5   5   0
ROME            34  45  33  46  28 /  50  20  20  10   5
PEACHTREE CITY  31  48  31  47  25 /  20   5   5   5   0
VIDALIA         36  54  34  52  27 /  30   5   5   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...
CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DADE...
DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FANNIN...
FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...
GREENE...GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...
HENRY...HOUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...
JONES...LAMAR...LAURENS...LUMPKIN...MACON...MADISON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...
NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

&&
Hazardous weather outlook, Dec 18, 6:50 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 AM EST FRI DEC 18 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
650 AM EST FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
FLOODING IS POSSIBLE OVER MUCH OF NORTH AND CENTRAL GEORGIA
THROUGH TONIGHT.

.SYNOPSIS...
LOW PRESSURE WAS STRENGTHENING IN THE NORTH CENTRAL GULF THIS
MORNING. THIS LOW SHOULD MOVE EASTWARD ALONG THE GULF COAST TODAY
AND TURN NORTHEAST TOWARD THE CAROLINAS TONIGHT. MEANWHILE...HIGH
PRESSURE WAS CENTERED TO OUR NORTH...OVER THE MID ATLANTIC STATES.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE MINOR TO MODERATE FLOODING.

.DISCUSSION...
WIDESPREAD RAIN WILL CONTINUE OVER GEORGIA TODAY AS THE LOW TRACKS
EASTWARD. FOR MORE INFORMATION ON THE FLOODING REFER TO THE
CURRENT FLOOD WATCH. WINDS WILL INCREASE TODAY AS THE LOW TRACKS
ALONG THE GULF. REFER TO THE CURRENT WIND ADVISORY FOR MORE
INFORMATION. AS COLDER AIR SPREADS INTO THE STATE LATE TONIGHT...THERE
IS A POSSIBILITY OF SOME MIXED RAIN AND SNOW ACROSS NORTH GEORGIA
AFTER MIDNIGHT WITH NO ACCUMULATION OF SNOW EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Local storm report, Dec 18, 4:40 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 PM EST FRI DEC 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            5 NW BREMEN             33.77N 85.21W
12/18/2009                   HARALSON           GA   COUNTY OFFICIAL

            BEECH CREEK WAS BEGINNING TO FLOOD PORTIONS OF OLD
            RIDGEWAY AND BEECH CREEK ROADS.

0100 PM     FLOOD            7 NE BUCHANAN           33.87N 85.10W
12/18/2009                   HARALSON           GA   EMERGENCY MNGR

            BROOKS CREEK WAS BEGINNING TO FLOOD PORTIONS OF FRANCES
            WHITE ROAD.

&&

KFRANTZ

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 3:58 AM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more12 hr
Dec 18, 1:18 PM ESTAreal Flood WarningFFCHaralson9 hr
Dec 18, 1:50 PM ESTRiver Flood WarningFFCCobb4 hr
Dec 18, 1:50 PM ESTRiver Flood WarningFFCForsyth, Fulton46 hr
Dec 18, 2:17 PM ESTRiver Flood WarningFFCDeKalb, Fulton7 hr
Dec 18, 2:17 PM ESTRiver Flood WarningFFCCobb7 hr
Dec 18, 2:56 PM ESTRiver Flood WarningFFCDade20 hr
Dec 18, 3:37 PM ESTRiver Flood WarningFFCFulton, Gwinnett2 hr
Dec 18, 3:52 PM ESTRiver Flood WarningFFCGwinnett2 hr
Dec 18, 4:26 PM ESTRiver Flood WarningFFCCobb, Fulton75 min
Dec 18, 4:44 PM ESTRiver Flood WarningFFCClarke, Greene, Oconee3 days
Dec 18, 4:51 PM ESTRiver Flood WarningFFCCobb, Fulton4 hr
Dec 18, 4:51 PM ESTRiver Flood WarningFFCGwinnett, Walton8 hr
Dec 18, 4:51 PM ESTRiver Flood WarningFFCNewton, Rockdale38 hr
Dec 18, 6:01 PM ESTRiver Flood WarningFFCJones18 hr

Nearby

River Flood Warnings in Georgia, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.